Alert archive / Minnesota / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 25, NWS Grand Forks, ND

July 5, 2014Beltrami County, Clearwater County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 5, 2014, 6:56 PM CDT for Beltrami County, Clearwater County, Minnesota. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2014, 6:56 PM CDT (23:56 UTC)
Expired
Jul 5, 2014, 7:45 PM CDT
In force
49 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Beltrami County, MN, Clearwater County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 165 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 6:58 PM CDTHAIL 1.751 Nw Fourtown, MNTHE HAIL STARTED SMALL AND ENDED BIG
Jul 5, 6:58 PM CDTHAIL 1.757 Nw Fourtown, MNTHE HAIL STARTED SMALL AND ENDED BIG
Jul 5, 7:36 PM CDTFUNNEL CLOUD2 S Thorhult, MNFUNNEL CLOUD VISIBLE FOR SEVERAL MINUTES AS IT CROSSED HWY 89 SOUTH OF THORHULT. MULTIPLE BRIEF CONDENSATION PLUMES WERE SEEN LOFTING FROM TREE TOPS UP TO THE MAIN CONDENSATION FUNNEL BUT NO DAMAGE WAS DISCERNED. FUNNEL WAS ACCOMPANIED BY VERY HEAVY RAINS AND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 11.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2014-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 792 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2014-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 332 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
792 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
332 m²/s²
0-3 km storm-relative helicity
336 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

879 
WUUS53 KFGF 052356
SVRFGF
MNC007-029-060045-
/O.NEW.KFGF.SV.W.0025.140705T2356Z-140706T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
656 PM CDT SAT JUL 5 2014

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BELTRAMI COUNTY IN NORTH CENTRAL MINNESOTA...
  NORTH CENTRAL CLEARWATER COUNTY IN NORTHWEST MINNESOTA...

* UNTIL 745 PM CDT

* AT 652 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 34 MILES SOUTH OF
  ROSEAU...AND MOVING SOUTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CARMEL AROUND 705 PM CDT.
  FOURTOWN AND MALCOLM AROUND 710 PM CDT.
  JELLE AROUND 715 PM CDT.
  THORHULT AROUND 720 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF
A BUILDING.

&&

LAT...LON 4812 9495 4793 9540 4827 9559 4836 9559
      4836 9560 4842 9561 4850 9548
TIME...MOT...LOC 2356Z 319DEG 27KT 4836 9547

HAIL...1.00IN
WIND...60MPH

$$

VG
3 follow-up statements
371 
WWUS53 KFGF 060014
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
714 PM CDT SAT JUL 5 2014

MNC007-029-060045-
/O.CON.KFGF.SV.W.0025.000000T0000Z-140706T0045Z/
BELTRAMI MN-CLEARWATER MN-
714 PM CDT SAT JUL 5 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL 
CLEARWATER AND NORTHWESTERN BELTRAMI COUNTIES UNTIL 745 PM CDT...

AT 709 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MALCOLM...AND
MOVING SOUTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  THORHULT AROUND 725 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF
A BUILDING.

&&

LAT...LON 4844 9539 4812 9495 4793 9540 4827 9559
      4834 9559
TIME...MOT...LOC 0013Z 319DEG 27KT 4828 9536

HAIL...1.00IN
WIND...60MPH

$$

VG
345 
WWUS53 KFGF 060028
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
728 PM CDT SAT JUL 5 2014

MNC007-029-060045-
/O.CON.KFGF.SV.W.0025.000000T0000Z-140706T0045Z/
BELTRAMI MN-CLEARWATER MN-
728 PM CDT SAT JUL 5 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
CLEARWATER AND NORTHWESTERN BELTRAMI COUNTIES UNTIL 745 PM CDT...

AT 726 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FOURTOWN...AND
MOVING SOUTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTH
CENTRAL CLEARWATER AND NORTHWESTERN BELTRAMI COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF
A BUILDING.

&&

LAT...LON 4844 9539 4812 9495 4793 9540 4827 9559
      4834 9559
TIME...MOT...LOC 0028Z 315DEG 23KT 4825 9528

HAIL...1.00IN
WIND...60MPH

$$

VG
922 
WWUS53 KFGF 060038
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
738 PM CDT SAT JUL 5 2014

MNC007-029-060048-
/O.EXP.KFGF.SV.W.0025.000000T0000Z-140706T0045Z/
BELTRAMI MN-CLEARWATER MN-
738 PM CDT SAT JUL 5 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CLEARWATER AND
NORTHWESTERN BELTRAMI COUNTIES WILL EXPIRE AT 745 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4844 9539 4812 9495 4793 9540 4827 9559
      4834 9559
TIME...MOT...LOC 0038Z 315DEG 23KT 4820 9521

$$

VG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 6:49 PM CDT, 7 minutes earlier.

Area forecast discussion, Jul 5, 6:49 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
649 PM CDT SAT JUL 5 2014

.UPDATE...
ISSUED AT 649 PM CDT SAT JUL 5 2014

SEE SWOMCD 1278 CONCERNING DETAILS REGARDING THE STORMS CURRENTLY
ACROSS NW MINNESOTA. THIS ACTIVITY SHOULD CONTINUE TO MOVE
EASTWARD...AND OUT OF THE FA WITHIN THE NEXT FEW HOURS. EYES WILL
THEN TURN TO THE WEST...WHERE ACTIVITY IS BEGINNING TO ORGANIZE
WESTERN MANITOBA...AND SOUTHWEST NORTH DAKOTA. NOT SURE HOW THESE
TWO AREAS WILL PROGRESS THROUGH THE EVENING/OVERNIGHT...BUT THE
POTENTIAL IS THERE FOR SOME SORT OF MCS EVENT (WITH EACH EVENT
LIKELY REMAINING SEPARATE). ADJUSTED THE TIMING OF FORECASTED
POPS...AND WILL LOOK MORE INTO THE DETAILS OF THE OVERNIGHT EVENT
WITH THE NEXT UPDATE.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 320 PM CDT SAT JUL 5 2014

CHALLENGES INCLUDE THUNDERSTORM CHANCES AND SEVERE POTENTIAL THIS
EVENING AND OVERNIGHT. HRRR IS ONCE AGAIN PERFORMING MORE
FAVORABLY THAN RAP AS IT RELATES TO CURRENT CONVECTION...SO WILL
FOLLOW ITS GUIDANCE FOR THE FIRST 12 TO 18 HOURS AND THEN
TRANSITION TO A GLOBAL MODEL ENSEMBLE.

SFC TROUGH REFUSES TO BUDGE WITH A DEFINED CLOSED CIRCULATION NEAR
THE ND/MN/MB BORDER. WINDS HAVE SHIFTED TO A MORE WESTERLY
DIRECTION FROM DEVILS LAKE INTO THE JAMES RIVER VALLEY RESULTING
IN A DRIER OVERALL AIR MASS...ALTHOUGH SFC BASED CAPE IS STILL
ABOVE 2000 J/KG. BEST CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON
IS ALONG THE INTERNATIONAL BORDER AREA OF NORTHWEST MN IN UNCAPPED
MORE MOIST/UNSTABLE ENVIRONMENT NEAREST THE SFC LOW. FORCING IS
STILL RATHER WEAK...BUT ONE SEVERE STORM HAS DEVELOPED OVER
WINNIPEG AND IS SLOWLY MOVING TO THE EAST. A COUPLE OTHER SMALL
CELLS HAVE POPPED UP ALONG THE SFC WIND SHIFT JUST NORTH OF THE
BORDER AND IN KITTSON COUNTY. ISOLATED SEVERE IS POSSIBLE GIVEN
HIGH INSTABILITY. REST OF THE FORECAST AREA WILL REMAIN DRY THIS
EVENING WITH TEMPS GRADUALLY FALLING INTO THE UPPER 60S.

FOR LATE TONIGHT INTO EARLY SUNDAY MORNING...ATTENTION TURNS TO
THE SHORT-WAVE CURRENTLY ACROSS SOUTHERN ALBERTA. INCREASING SHEAR
WILL BEGIN TO INTERACT WITH MUCAPES UP TO 1500 J/KG...POSSIBLY
RESULTING IN A NORTH TO SOUTH LINE OF CONVECTION MOVING ACROSS THE
DAKOTAS AND INTO NORTHWEST MN. HRRR PLACES THIS LINE ALONG THE
VALLEY FLOOR BY 06 UTC. LARGE HAIL AND DAMAGING WIND WILL BE THE
PRIMARY THREATS.

SCATTERED SHOWERS AND STORMS ARE POSSIBLE MAINLY ACROSS NORTHWEST
AND WEST CENTRAL MN ON SUNDAY...BUT TEMPS/DEW POINTS WILL BE LOWER
RESULTING IN LESS MUGGY CONDITIONS. WINDS WILL ALSO BE BREEZY AT
TIMES FROM THE NORTHWEST WITH GUSTS TO 25 MPH.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 320 PM CDT SAT JUL 5 2014

FLOW ALOFT SHIFTS TO THE NORTHWEST MON/TUES WITH THE NEXT PRIMARY
WAVE DROPPING ACROSS THE NORTHERN PLAINS MONDAY/MONDAY NIGHT.
SEVERE WEATHER NOT EXPECTED...BUT SCATTERED SHOWERS AND
THUNDERSTORMS POSSIBLE THROUGH THE DAY ON MONDAY WITH DRYING
CONDITIONS FROM WEST TO EAST ON TUESDAY.

FOR TUESDAY NIGHT THROUGH SATURDAY...SOME DISAGREEMENT IN HOW
DEEP NEXT 500 MB TROUGH WILL BE OVER ONTARIO AND GREAT LAKES
REGION. EITHER WAY FCST REGION WILL BE IN NORTHWEST FLOW ALOFT
WITH EXITING SHORT WAVE TUESDAY NIGHT THEN GENERAL HIGH PRESSURE
FOR WED-EARLY THU. NEXT SIGNIFICANT SHORT WAVE TO IMPACT US LATE
THU-FRI. DIDNT STRAY FROM ALL BLEND TEMPS NOR POPS MUCH. OVERALL
TEMP REGIME AFTER THIS WEEKEND FAVORS A RETURN TO JUST A FEW
DEGREES BELOW AVERAGE FOR HIGH TEMPS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 649 PM CDT SAT JUL 5 2014

THUNDERSTORM CHANCES WILL BE THE MAIN CONCERN THROUGH THIS
PERIOD...ESPECIALLY DURING THE OVERNIGHT HOURS. THERE SHOULD BE A
BROKEN LINE OF STORMS THAT MOVE FROM WEST TO EAST THROUGH THE
REGION. NOT SURE HOW WIDESPREAD THESE STORMS WILL BE...AND KEPT
VCTS UNTIL MORE CERTAINTY CAN BE OBTAINED. VFR CONDITIONS
OTHERWISE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...TG
SHORT TERM...ROGERS
LONG TERM...ROGERS/RIDDLE
AVIATION...TG
Hazardous weather outlook, Jul 5, 5:17 AM CDT, 13 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
517 AM CDT SAT JUL 5 2014

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-061030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
517 AM CDT SAT JUL 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS MORNING IN FAR NORTHWEST
MINNESOTA. OTHERWISE... SCATTERED STRONG TO SEVERE THUNDERSTORMS
ARE POSSIBLE EARLY THIS EVENING ACROSS EASTERN NORTH DAKOTA AND
LATER EVENING AND OVERNIGHT IN NORTHERN MINNESOTA. SOME OF THESE
STORMS MAY HAVE LARGE HAIL AND DAMAGING WINDS... ALONG WITH
FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE ON MONDAY...TUESDAY AND
THURSDAY OF THE COMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 5, 4:58 PM CDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
458 PM CDT SAT JUL 5 2014

MNZ004-005-052300-
KITTSON MN-ROSEAU MN-
458 PM CDT SAT JUL 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROSEAU AND
NORTHEASTERN KITTSON COUNTIES UNTIL 600 PM CDT...

AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 24 MILES NORTHEAST OF HALLOCK...OR 37 MILES WEST OF
ROSEAU...MOVING TO THE SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
CARIBOU AROUND 505 PM CDT.
LEO AROUND 555 PM CDT.
GREENBUSH...PINECREEK AND HAUG AROUND 600 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4900 9585 4866 9612 4892 9669 4901 9661
      4901 9601 4900 9597 4901 9595
TIME...MOT...LOC 2158Z 300DEG 16KT 4899 9651

ROGERS
Local storm report, Jul 5, 5:53 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
553 PM CDT SAT JUL 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     TSTM WND GST     BADGER                  48.78N 96.02W
07/05/2014  E60 MPH          ROSEAU             MN   PUBLIC

            OBSERVER NOTED VERY STRONG WINDS LIFTING SHINGLES

&&

TGRAFENA
Local storm report, Jul 5, 6:09 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
609 PM CDT SAT JUL 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             13 ESE GREENBUSH        48.63N 95.92W
07/05/2014  E1.00 INCH       ROSEAU             MN   PUBLIC

            ALSO ABOUT 4NNE OF HOMOLKA.

&&

VGODON
Local storm report, Jul 5, 6:33 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
633 PM CDT SAT JUL 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             17 ESE GREENBUSH        48.60N 95.84W
07/05/2014  E1.00 INCH       ROSEAU             MN   PUBLIC

            4ENE OF HOMOLKA.

&&

VGODON

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 4:58 PM CDTSpecial Weather StatementFGFRoseau62 min
Jul 5, 5:17 PM CDTSevere Thunderstorm WarningFGFRoseau58 min
Jul 5, 6:06 PM CDTSevere Thunderstorm WarningFGFBeltrami, Marshall, Roseau54 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.